Is it possible to re-clot while on meds... - Anticoagulation UK

Anticoagulation UK

3,081 members1,147 posts

Is it possible to re-clot while on meds. How to get it checked?

gazaeee
gazaeee

Was diagnosed with DVT and PE 2 months back and wanted to ask what to do about feelings that I may still be clotting while on Warfarin. Clinic and GP are cynical about it as I have been in range but the feelings I have are very similar to what I got in my other leg when I got my first DVT. Lots and lots of people in forums testify to continuing to clot needing to change dosage or the type of Anti-coag. Just don't know how the clinic can be so dismissive. Feelings are mild to medium tightness etc.

1. GP surgery is only taking over phone app and very dismissive.

2. Would A&E bother with someone saying they've got mild/medium discomfort?

I suppose what I'd really like is for a scan of my other leg and if I'm proven correct to then consider changing my meds.

How likely is this?

Also starting to feel like Warfarin is making me feel sick and bloated. Tummy gurgling and just not feeling right. Didn't have that at all before the meds. Reckon it started a month in. Limbs feel weak, tummy not right and feel slightly nauseous. Anyone else feel that?

18 Replies

Worse feeling I had was uncontrollable shivers and feeling similar to what you get when adrenaline is pumping around your body after a sudden shock or fright. I'd feel nauseous and had loss of appetite. Lasting for hours at a time I eventually went into A&E about it. Doctor theorised it as anxiety. While I do accept that is possible, I fear serious consequences if they were wrong. After feeling around my tummy, listening to my breathing and an ECG, I was sent on my way.

Thankfully those terrible feelings largely subsided except for 2-3 more sporadic episodes.

I hear people talk of a Vagal nerve too as being a possible culprit for crazy feelings

Hidden
Hidden

If you are taking medication religiously then you are in the safest place possible but if you are worried ring your gp up.

Well, I’ve been on warfarin since 1998 and the only time that I have any problems with my INR being too low (that’s when blood becomes thicker and there is risk of clotting) is when my diet has included a lot of salads and green vegetables as it’s the vitK that affects my experience of low INR reading. I have my own coagucheck machine which is a godsend as I can regulate it myself quite successfully if I have any worries.

I haven’t experienced any side effects on starting Warfarin except it has made my hair thinner as I’ve got older, unfortunately not my body!

My advice would be to continue to speak to your doctor about if your INR range could be looked at again considering your feelings and anxieties about it. Hope you find a good solution.

gazaeee
gazaeee in reply to Bizzle

Hiya. Just got one of these Coagucheck self check devices. Got it 1 week ago and have wasted 5 of the 6 free strips! Blood volume never seems enough and it quickly throws an error. Down to my last one and very anxious not to waste it as well. As you know these strips aren't cheap. Almost threw it against the wall out of frustration. Had feelings that it could be defective or that is just a scam way of getting you to use loads of the test strips. It's as if you need a bucket load of blood. The Lancet that came with it hardly pierced my skin even on max setting. Just invested in another Lancet... Any tips and tricks much appreciated. Even to just know I'm not the only one to struggle with it. Hope it gets easier. Read so long forward to getting quick readings.

Bizzle
Bizzle in reply to gazaeee

Hi, well done getting the Coagucheck. The trick is to just relax with it and not to get frustrated. It would be good if you could have a little look to see if there is someone on YouTube to watch them do it. You don’t need a load of blood. It’s getting comfortable with the placement of your machine and have everything laid out ready. Make sure your hands are warm. Don’t touch the test strip where the blood goes when placing it in the machine and don’t touch the area when placing your blood droplet on the test strip. What is the error message?

I order my strips from my doctor, (after persuasion) and it won’t hurt to ask, after all it’s to make sure you are kept well. Sometimes I pay for mine from eBay and they have been accurate when I have calibrated against my visits with the surgery nurse, not too expensive. You can request to have your INR done at your surgery once a week too until you feel confident with your own machine. Hope that helps.

gazaeee
gazaeee in reply to Bizzle

I can't remember what it says exactly but it certainly is along the lines of the blood not being enough.

There is a video on YouTube that shows everything which I feel I follow but perhaps the critical moment when you transfer the sample off the finger to the strip is where there must be great sensitivity and technique involved. I've been trying to apply the blood from the side and I only touch the strip at that point. I'm either doing something wrong or the device is faulty. Never thought it would be so difficult.

Tillyclot
Tillyclot in reply to gazaeee

HI, I self tested for over 15 years. Couple of tips, I had to change from pen lancet to individual lancets to get good amount of blood extracted. I asked the nurse at my surgery what they used and she recommmended as there are lots of different needle thicknesses and it was trial and error when I purchased online. Also ask your pharmacist, they may be able to advise and get a few samples in for you to try.

I have seen several people do the the test in different ways. I used to leave the device on the table and take my finger to the side of the stip and gently swipe the blood onto the capture area but in earlier times, I use to try and drop a blob of blood directly onto the strip which worked until my vision deteriorated.

I always washed my hands in very warm water, dried them and then shaked them to encourage getting the blood down to the tips and whilst probably not good pratice, once I had pricked the skin, gently massaged the finger to encourage blood flow (technically known as milking the finger) I also used to change fingers from test to test to prevent sensitivity of finger tips.

I no longer self test as I am now on one of the new drugs but would heartedly recommend and also had another much younger family member who benefitted for many years. Good luck

gazaeee
gazaeee in reply to Tillyclot

Hiya.

I have since managed to get it to work by doing exactly what you said. I bought a different Lancet and now drop the blood from the top. Doing it from the side seemed to need more blood than from the top.

Abi65
Abi65 in reply to gazaeee

Hi Gazaeee

That used to happen to me as well.

Now, I do the following; after turning the machine on, making sure my finger is nice and warm. I then prick my finger first trying to get an enough drop of blood then I press M" button on the monitor where it would bring a drop of blood on the top of the screen and wait for the bleep.

From the sound of the bleep you'll have about 30 seconds or so to do it but remember by this time you would've already drawn the blood from your finger anyway.

Hope this helps.

Also another thing, are you not getting the strips from NHS...?

As far as I know, it is possible to get another clot while taking Warfarin. Listen to your body and ask for an ultrasound of the other leg.

Perhaps your INR range needs to be higher. Were you tested for genetic mutations or autoimmune diseases that can cause clotting? I have two of those.

gazaeee
gazaeee in reply to Annie5678

Yes I have been tested but need to be tested again to check. Still waiting on the hospital or surgery to arrange it

I reclotted on Apixaban and Rivaroxaban. I have had 6 unprovoked PE's I now inject 80mg enoxaparin daily (I weigh 46kg) everyone's different

How did you know you reclotted? Also can you stat on injections long term?

Needed to jump on this.

If you are concerned go to A&E – you shouldn’t feel embarrassed, scared or like your wasting peoples time, you have a diagnosed health issue.

Diagnosed end of November, put on Apixaban – everything was OK.

Two weeks ago (same leg as original VTE) started to feel heavy + tight, took myself down to A&E, ultrasound confirmed next day another (different) DVT in same leg (original site was clear).

You know you – and if something feels amiss, get it checked. Please!

Yes it is possible to reclot. If you have symptoms you must follow the same procedure as in the first place but no d-dîmer test.

Brookiebiceps
Brookiebiceps in reply to Suebo2

Why no d dimer test?

...this is probably the most plausible question any one who previously had a clot and been on anticoagulant since should be asking; I had my first clot in 1994 and for the next 20 years I asked every GP, Doctor and Consultants the same question and they all said "...no you can't re-clot" in 2016 and 2017 I found out how wrong this was. So I'd take it with a pinch of salt what the GP says...

Brookiebiceps
Brookiebiceps in reply to Abi65

What were your symptoms of reclotting? How did they treat it and were you on thinners at the time?

You may also like...